Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The composition of projections onto closed convex sets in Hilbert space is asymptotically regular

Author: Heinz H. Bauschke
Journal: Proc. Amer. Math. Soc. 131 (2003), 141-146
MSC (2000): Primary 47H05, 47H09, 90C25
Published electronically: May 9, 2002
MathSciNet review: 1929033
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The composition of finitely many projections onto closed convex sets in Hilbert space arises naturally in the area of projection algorithms. We show that this composition is asymptotically regular, thus proving the so-called ``zero displacement conjecture'' of Bauschke, Borwein and Lewis. The proof relies on a rich mix of results from monotone operator theory, fixed point theory, and convex analysis.

References [Enhancements On Off] (What's this?)

  • 1. H. H. Bauschke.
    Projection algorithms and monotone operators.
    Ph.D. thesis, Simon Fraser University, 1996.
    Available at
  • 2. H. H. Bauschke and J. M. Borwein.
    On projection algorithms for solving convex feasibility problems.
    SIAM Review, 38:367-426, 1996. MR 98f:90045
  • 3. H. H. Bauschke and J. M. Borwein.
    Maximal monotonicity of dense type, local maximal monotonicity, and monotonicity of the conjugate are all the same for continuous linear operators.
    Pacific Journal of Mathematics, 189(1):1-20, 1999. MR 2001j:47059
  • 4. H. H. Bauschke, J. M. Borwein, and A. S. Lewis.
    The method of cyclic projections for closed convex sets in Hilbert space.
    In Recent developments in optimization theory and nonlinear analysis (Jerusalem, 1995), pages 1-38. Amer. Math. Soc., Providence, RI, 1997. MR 98c:49069
  • 5. L. M. Bregman.
    The method of successive projection for finding a common point of convex sets.
    Soviet Math. Dokl., 6:688-692, 1965.
  • 6. H. Brézis and A. Haraux.
    Image d'une somme d'opérateurs monotones et applications.
    Israel Journal of Mathematics, 23(2):165-186, 1976. MR 53:3803
  • 7. F. E. Browder and W. V. Petryshin.
    The solution by iteration of nonlinear functional equations in Banach spaces.
    Bulletin of the American Mathematical Society, 72:571-575, 1966. MR 32:8155b
  • 8. R. E. Bruck and S. Reich.
    Nonexpansive projections and resolvents of accretive operators in Banach spaces.
    Houston Journal of Mathematics, 3(4):459-470, 1977. MR 57:10507
  • 9. A. R. De Pierro.
    From parallel to sequential projection methods and vice versa in convex feasibility: results and conjectures.
    In D. Butnariu, Y. Censor, and S. Reich (editors) Inherently Parallel Algorithms in Feasibility and Optimization and their Applications (Haifa, 2000), pages 187-202, Elsevier 2001.
  • 10. K. Goebel and W. A. Kirk.
    Topics in metric fixed point theory.
    Cambridge University Press, 1990. MR 92c:47070
  • 11. R. R. Phelps.
    Convex functions, monotone operators and differentiability.
    Springer-Verlag, Berlin, second edition, 1993. MR 94f:46055
  • 12. R. R. Phelps and S. Simons.
    Unbounded Linear Monotone Operators on Nonreflexive Banach Spaces.
    Journal of Convex Analysis, 5(2):303-328, 1998. MR 99k:47003
  • 13. Stephen Simons.
    Minimax and monotonicity.
    Springer-Verlag, Berlin, 1998. MR 2001h:49002

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 47H05, 47H09, 90C25

Retrieve articles in all journals with MSC (2000): 47H05, 47H09, 90C25

Additional Information

Heinz H. Bauschke
Affiliation: Department of Mathematics and Statistics, University of Guelph, Guelph, Ontario, Canada N1G 2W1

Received by editor(s): February 20, 2001
Received by editor(s) in revised form: August 13, 2001
Published electronically: May 9, 2002
Additional Notes: The author’s research was supported by NSERC
Communicated by: Jonathan M. Borwein
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society